My Perspective: What CROI 2019 ART and Weight Gain Data Mean for Spain

Esteban Martínez, MD, PhD

Team Leader Consultant & Associate Professor of Medicine
Infectious Diseases Unit
Hospital Clinic of Barcelona
University of Barcelona
Barcelona, Spain


Esteban Martínez, MD, PhD, has disclosed that he has received consulting fees and funds for research support from Gilead Sciences and ViiV Healthcare.


View ClinicalThoughts from this Author

Released: May 2, 2019

HIV infection has been historically linked to weight loss and cachexia, and wasting syndrome was a common AIDS-defining condition before the development of effective ART. Following the advent of widespread thymidine analogue use in the 1990s, lipoatrophy unexpectedly appeared, sometimes in conjunction with increased visceral adiposity, other forms of lipohypertrophy, dyslipidemia, and insulin resistance. These changes in body fat composition and metabolic abnormalities varied from person to person and were collectively termed HIV-associated lipodystrophy syndrome. With the dramatic reduction in the use of thymidine analogues over time, the risk for lipoatrophy and lipodystrophy has declined. More recently, trends of increased weight gain and obesity, similar to those observed in the general population, have been reported for treated patients with HIV infection. Below, I share my perspectives on these emerging data and their potential implications for managing patients living with HIV in Spain.

Integrase Inhibitors and Weight Gain
Last year, several cohort studies reported that the INSTIs dolutegravir and raltegravir may be associated with a higher risk of weight gain. In the NEAT 022 study, virologically suppressed patients who switched from boosted PI–based therapy to dolutegravir-based therapy gained significantly more weight (approximately +1 kg) over 48 weeks than those who did not switch. In addition, switching to dolutegravir was accompanied by a reduction in adiponectin, a biomarker of fat gain and insulin resistance.

CROI 2019: New Data on INSTIs and Weight Gain
At the 2019 Conference on Retroviruses and Opportunistic Infections (CROI) in Seattle, Washington, there were several reports on the issue of weight gain with the use of INSTI-based ART. These studies investigated different populations, including HIV-uninfected, HIV-infected ARV-naive, and HIV-infected, ARV-experienced individuals, and reported discrepant results. In an analysis of the HPTN 077 prevention study, cabotegravir did not result in significantly more weight gain after 41 weeks compared with placebo in adults without HIV infection (+1.1 kg vs +1.0 kg; P = .66). In the NA-ACCORD cohort of antiretroviral-naive adults with HIV infection who initiated ART, weight gain was greater among patients receiving INSTIs compared with NNRTIs after 2 years (+4.9 kg vs +3.3 kg) and 5 years (+6.0 kg vs +4.3 kg), and the amount of weight gain among patients receiving PIs was between the levels observed for INSTIs and NNRTIs. Among individual INSTIs, dolutegravir was associated with a greater weight increase (+6.0 kg) after 2 years than raltegravir (+4.9 kg) or elvitegravir (+3.8 kg). In a prospective, observational cohort study of adult patients switching to INSTI-based regimens in the ACTG A5001 and A5322 studies, the annual weight change was higher for dolutegravir (+1.3 kg; P < .0001) than for elvitegravir (+0.9 kg; P < .0001) or raltegravir (+0.3 kg; P = .045). Weight increases were greater among women, black patients, and individuals 60 years of age or older. In a retrospective cohort of adult patients switching to new regimens, 30% had annualized weight gain ≥ 3%, 16% had weight loss ≥ 3%, and 54% had weight change < 3%. In a multivariate analysis of factors associated with weight gain ≥ 3%, use of PI-based therapy was protective, and use of INSTI-based ART was not a significant risk factor.

Considerations for HIV-Infected Patients in Spain
Patients living with HIV in Spain are cautious of potential toxicities associated with ART. In general, they are increasingly aware of their need for better self-care as they grow older. Adults living with HIV are at a higher risk for metabolic abnormalities and cardiovascular disease than the general population. Similar to the general population, there is an increasing risk of weight gain and obesity, in which sedentary lifestyles and unhealthy diets may have major roles. Body fat changes have become a common cause of concern for many patients starting ART in Spain. The impact of non–thymidine analogue ARVs on body fat was previously addressed in multiple studies with only minor effects reported. The Spanish AIDS Study Group has preferentially recommended regimens containing INSTIs, not only because of their efficacy in major trials but also because of their better tolerability. However, these new data from CROI 2019 suggest that weight gain associated with INSTI use should be taken into consideration. Although it is possible that INSTIs and some NRTIs may increase the risk of weight gain in patients living with HIV, further study is needed. Randomized clinical trials that control for lifestyle and diet, assess body composition in a manner beyond weight, and measure metabolic biomarkers of weight regulation are needed to better understand the potential impact of ARVs on weight gain.

Join the Discussion
What are your thoughts on weight gain and ART? Join the discussion by posting a comment below. For more details on this and other key studies from CROI 2019, review more conference coverage, including CCO’s summary slidesets and audio from a series of postconference webinars.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue